A Memoir of Overcoming Essential Tremor

5.Turning Point

Five years and a half after onset of ET, one day at a medical checkup, I found myself having complete atrioventricular block as an adverse effect of Arotinolol.

Complete atrioventricular block is defined as a delay or interruption in the transmission of an impulse from the atria to the ventricles.

While it was all right so long as cardiac muscle voluntarily contracting and relaxing, cardiac arrest could happen at any moment.

I was terrified to find myself at a level which requires a heart pacemaker.

It’s hard to see what is under your nose.
I majored in the pharmaceutical sciences at university, and was working at medical front with the qualification of pharmacist.

The pharmaceutical firm of Almarl explains on its package insert that it could be a risk of complete heart block of less than 0.1%.
Pharmacist usually ignores adverse effects of less than 0.1% and prescribes to patients because it will take quite a while to explain all.
I never ever expected I would suffered from a side effect of less than 0.1%.

I recommend that those who need to take Arotinolol undergo routine electrocardiograms.
If my employer at that time had carried out the medical examination every year, I might have found this disease earlier.

After feeling myself getting out of shape for years and appealing directly to the president, I could finally have a checkup and found myself at the last phase.

Fortunately, when I was monitored electrocardiographically twenty-four hours after drug withdrawal, figures came back normal.

I could never take Arotinolol again since then.

Afraid of other side effects, I didn’t feel like having other medicines.
I asked a doctor who was a friend of mine for an advice and knew brain surgery was only remaining option.
However, the surgery was quite risky since it could involve permanent damage.

Improving my health with Chinese herbs was just another way to resort to taking drugs.

I talked to other friends and my brothers and was asked,
"Is the disease really irrecoverable?"

Until then, I always answered
"When doctors say untreatable, it is untreatable."
"As essential means cryptogenic, it is irremediable."

However, I suddenly changed my mind and thought
"What if I become the first patient who can eliminate ET?"
"ET could be recoverable."

I talked to my doctor about quitting drugs and conquering ET by improving my health.
My doctor accepted my idea and stopped prescribing all drugs except the one for insomnia.